National Rheumatoid Arthritis Society

Anyone have there eyes go funny and very runny at times im on mtx etc and have both Arthritus

Reply

Already a member? Log in

8 replies

    bpeal1
    bpeal1

    Hello

    Watery, runny eyes are the first symptom of dry eyes. Dry eyes are very commin with RA. This is how my doctor described it to me. your tears are made up of several components. When you get dry eyes the tear glands stop producing the detergent bit so your tears don't spread across your eyes properly so to compensate your eyes make more tears.

    If you go to your GP they can prescribe eye drops to help.

    Becky

    chalky1938
    chalky1938

    Thanks Becky i will go and see my doc when i can as there very busy

    Phoebe
    Phoebe

    Hi. Dry eyes come under the Sjogren's Syndrome aspect of RA. Something to do with inflammation of the moisture producing glands. So it can affect eyes, nose, throat etc.
    I think it's fairly common, and easy to manage. But you do need some eye drops. You could get some from the chemist while you are waiting to see your GP. Most chemists sell drops called Hypromellose for 2 or 3 pounds. My son uses these.
    Also, if you take fish oil capsules regularly these can improve things too. Something to do with Omega 3 oils.

    chalky1938
    chalky1938

    Thank you Phoebe will look into that

    lynn-bel
    lynn-bel

    Hi
    I have dry eyes, strangely enough they get runny as the tear ducts overcompensate being dry by producing too much "stuff". I got eye drops prescribed by my dr. and then another dr. prescribed a different kind that works really really well. It's called Optive so ask your GP about it. The other drops were gel like and though they worked during the day, at night putting them in made my eyes "gloopy" in the morning so prefer the Optive drops. Also once opened they last 6 months as opposed to one month.
    Yes, it is another wonderful side effect of RA!
    Also, in the meantime, put a flannel wet with warm water on your eyes for a few minutes - very soothing and helps the dryness. Or use sterile pads, but the flannel works just as well.
    Lynnx

    dapper
    dapper

    i am also on mtx and in the past had a condition called thyroid eye disease which wasnt nice ,at a check up with the opthalmologist it was noticed and i have had test to see what the problem is ,mine literally pour when out in the cold or sun ,im getting results on tuesday so if any answers i will post on here if connected

    dapper
    dapper

    hi ,i saw the opthamolgist yesterday and as the test was normal i asked if it was linked to mtx ,he then googled and yes it can be a side effect ,have to use eye drops for a while see if they help ,you can buy hypromelrose over the counter but be best to check with gp or optician first

    denvajade
    denvajade

    Hi there YES I thought it was because of my age (61) but they water for no reason, I have been on methotrexate for 7 years, but he eye thing has only started in the last 6months.????

Reply

Already a member? Log in

Back to Top